Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


severe anemia and HIV
May 31, 2003

approx. two weeks ago i fainted and was taken to the hosp where they immediately admitted me. diagnosis: severe anemia (Hb 6). i was given two pints of blood and put on an IV. in the process we discovered that i was HIV +. an endoscopy and bone marrow test was done to try and determine the cause of the anemia. both were negative and/or normal. no lymphoma, cancer or TB. my cd4 is 219 and my viral load results have not come back yet. after two weeks i was sent home yesterday with viramune, videx and epivir. next week i return for a colonoscopy as they still cannot determine the cause of the anemia. thoughts? i'm a little nervous about all this.... thanks!

Response from Dr. Young

Thank you for your question.

There are a number of causes of severe anemia among persons with HIV infection. It would seem to me that your doctors have done a pretty exhaustive search and have not found a cause-- as such it might be the case that HIV alone has caused your symptoms (it can).

Sometimes red blood cell growth factor (erythropoetin) can help restore the cell counts and reverse the anemia; in most other cases, particularly like yours, in persons with low CD4 counts, starting combination therapy with antiretroviral medications is the most important thing to do.

The combination of nevirapine/ddI and 3TC should be very potent and generally well tolerated-- make sure that you do everything that you can to not miss doses and make sure that you get good follow up (labs and clinic).. Good luck. BY



Previous
BACTRUM AND MARIJUANA
Next
What combination should I start with?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement